Jump to content
CrazyBoards.org

BC Affecting Lamictal Absorption-Need Quick Advice


Recommended Posts

Hey all, I'll try to keep this short but I need to give you a bit of background. I do not yet have health insurance and have been able to get low cost or free care, but this does not include a Pdoc. There is a REALLY long wait for a low cost/sliding scale Pdoc where I live.

So, far my GP has been willing to monitor and refill my meds, but beyond that she is of no help (it IS outside the scope of her expertise, granted). I have an ObGyn at a local hospital where I get free care. She recently put me on BC as a transitional estrogen replacement. I had consulted Dr. Google and was aware that this might interfere with the absorption of my Lamical. We discussed the fact that I might need to increase my dosage of Lamictal to balance out this potential problem.

And after one week, I can definitely feel something is WRONG. I'm not sleeping, yet can't get out of bed, non-functional, etc. blah, blah, blah, you all get the gist:) I know I need to up my dose and I know I need a Pdoc at this point.

When I brought this up to the OB, she said if I have a problem, to go to the ER at her hospital. Even though it was her suggestion, I feel guilty about going. But I know the GP will not help (I did ask) and I don't want to end up in a full-blown crisis, which will be inevitable the longer my therapeutic dose of Lamictal is being diluted by the estrogen (which I need at this point).

So, if the only way to get a psychiatrist to see me is to go to the ER, should I just go ahead as the OB suggested? The answer may be obvious, but I STILL feel guilty because I'm not bleeding out my eyes. But there is something really wrong with me that will get worse without treatment. I can't wait weeks or a month to address this problem either. But neither do I feel I need to be IP. I just need my Lamictal adjusted and maybe new sleeping meds and the ER seems extreme but at this point I don't know what else to do. I can't just experimentally up my own dosage-I likely need blood tests to determine how much. Definitely outside the scope of my expertise. Lol

Do I just say fuck it and go to the ER?

Link to comment
Share on other sites

Seems to me that the ER might be your quickest route. Maybe they can get you a little more Lamictal for now and get you hooked up with a pdoc more quickly. The only thing I might suggest wrt the ER, see if they have a web site that might indicate the wait time. Around here, they tell you how long of a wait you'll have. Be prepared to spend a good bit of time waiting in the ER. Take a book or something to keep you occupied. Best of luck.

Link to comment
Share on other sites

Well... I have to say this makes me mad.  The interaction between Lamictal and oral contraceptives is in the Lamictal PI sheet.  It is significant, you need about twice as much Lamictal now that you are taking the hormones. 

The PI sheet is here: http://us.gsk.com/products/assets/us_lamictal.pdf

The instructions are as follows (emphasis mine):  

 

Starting Estrogen-Containing Oral Contraceptives: In women taking a stable dose of LAMICTAL [...] the maintenance dose will in most cases need to be increased by as much as 2-fold to maintain a consistent lamotrigine plasma level. The dose increases should begin at the same time that the oral contraceptive is introduced and continue, based on clinical response, no more rapidly than 50 to 100 mg/day every week. Dose increases should not exceed the recommended rate (see Table 1 or Table 5) unless lamotrigine plasma levels or clinical response support larger increases.

 

Your GP is currently responsible for your medication and is the current prescribing doc even though she did not make the original decision.  It is irresponsible of her to throw up her hands and say she can't do anything.  She can research the drug interaction just as she would with any other medication.  It's in the PI sheet for God's sake!

 

Regardless, since she is not doing her job unfortunately I guess you will need to go to the ER.  I suggest you take the PI sheet along in case the doctor that you see is not aware of this significant interaction.

 

Don't feel bad, guilty or embarrassed about going to the ER.  You can't wait weeks to see a pdoc.  You, and your doctors, should take your situation as seriously as if you had epilepsy and the drop in Lamictal concentration caused seizures.

Edited by tamagotchi
Link to comment
Share on other sites

You are all correct: I do need to contact the ER and explain that the doctor on staff there suggested I come in if I had issues. And yes, I looked up the drug table too and I saw the stats: about half as much Lamictal is in my system as should be. I know I have to go. I just wanted some reassurance that I'm not overreacting and I have that now.

Great advice-Thank you all SO much. Tomorrow morning should be nice and quiet there (I live in a small city), so I'll get my bad self in for a med adjustment. It's just UGH! I actually feel embarrassed about having to get help and you would think after 7 years I would be used to it. But I'm not.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...